4

Is there any truth in what is said here, that Ibuprofen is toxic to heart muscle and turmeric is an effective alternative? I have tried to find the study mentioned but cannot find it.

5

Let's look up Ibuprofen up in a reliable source. We can read there that:

Cardiovascular Risk

Increased risk of serious (sometimes fatal) cardiovascular thrombotic events (e.g., MI, stroke). Risk may occur early in treatment and may increase with duration of use. (See Cardiovascular Thrombotic Effects under Cautions.) Contraindicated in the setting of CABG surgery.

GI Risk

Increased risk of serious (sometimes fatal) GI events (e.g., bleeding, ulceration, perforation of the stomach or intestine). Serious GI events can occur at any time and may not be preceded by warning signs and symptoms. Geriatric individuals are at greater risk for serious GI events. (See GI Effects under Cautions.)

This tells me enough, this is a drug that should not be used unless there is no other viable alternative with less side effects. Depending on the dose and duration of the treatment, you have to consider using a drug to protect your stomach. I would leave making that decision to my doctor.

Turmeric, in contrast, does not have side effects. We can read here that the claims of it helping to reduce inflammation are not supported by strong studies. It may work, but it's not going to have a very strong effect on the short term similar to powerful painkillers, otherwise the evidence of its efficacy would have been clear. However, if someone stops using Ibuprofen and starts to use turmeric and is able to tolerate not using Ibuprofen, then the simple act of stopping to use Ibuprofen is a good thing. Whether turmeric itself works or not doesn't matter all that much.

  • 1
    If switching to tumeric from ibuprofen is adequate, then they shouldn't have been taking ibuprofen in the first place. – Carey Gregory Feb 4 '17 at 0:18
1

Ibuprofen is a very-standard NSAID, and generally speaking it is a pretty safe drug when taken in an appropriate dose.

All medications have side-effects, Ibuprofen is not the exception. Now, usually these things are not an issue for healthy individuals. Mostly they can be a problem for people with pre-existing conditions.

Ibuprofen is not recommended for people with increased stroke or thrombotic risk (No NSAIDs are recommended for them, actually) but I don't think it is actually cardiotoxic.

The potential of GI bleeding can actually be more of an issue as it is an effect directly related to the mechanism of action. Ibuprofen prevents the formation of Prostaglandins that a) Are responsible for inflammation but b) Are also responsible for secreting the protective layer of the gastric mucosa. Nonetheless, it's still generally safe if used in the proper doses and for few days at a time. (Usually, I don't recommend it over 5 days; when I do, I generally prescribe a proton-pump inhibitor also). Note that this risk is further increased if the patient is on corticosteroids.

Ibuprofen can also be harmful for the kidneys (it reduces blood flow to kidneys), so it is not recommended in people with kidney disease. And, this is rare but I've seen it happen, in some cases it can cause an interstitial nephritis that can be very bad, most commonly when abused for a very long time.

As for turmeric... I've never read any actual evidence that it acts as an anti-inflammatory.

  • Welcome to health SE :-). You offer some great info on ibuprofen, but we have a policy that answers should be backed up with reliable references, since references are the only way for the community to assess the merit of an answer regardless of the reader's background. You can always edit your answer to add some. For more information on site policies, please take our tour or visit the help center and Medical Sciences Meta. Thanks! – Lucky Feb 16 '17 at 6:38
  • I just wanted to provide some more comment on one of the previous answers, really. I realize it's not exactly A-grade evidence but I'm a physician. The stuff I posted can be found on any pharmacology textbook. I'm not sure where I can find a decent resource to read it online; will add one if I find it. Anyway, the main objective was to make the asker and previous answerer aware of the fact that yes, all medications have side effects, but Ibuprofen is usually an OTC drug on par with Tylenol in how common its usage is. – Gregorio Litenstein Feb 16 '17 at 12:28
  • Best I can do for non-paid resources, uptodate.com/contents/… – Gregorio Litenstein Feb 16 '17 at 12:37
  • 1. Your references do not have to be online (but it's great if they are). Quote textbooks if you have to. 2. Your last comment is apparently really just that what you might want (& have to here) edit into your post.… 3. Turmeric is promising. Your reasoning against is is quite weak. – LаngLаngС May 28 '18 at 21:54

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.